Strange experience - exercised - and have felt over medicated since ! Why?

I'm hoping someone can have a go at explaining this. I just don't know what has happened.

I did a bit of a work out. Foolishly I over did it and that evening started to feel terrible muscle pain all over but that night I started to feel over medicated. I couldn't sleep properly because I was tired but wired.

The following day I woke feeling too alert and by the afternoon had agitation and anxiety which was very unpleasant.

Following day I lowered my meds because I just felt completely hyper?

Is this all a coincidence and has nothing to do with the exercise?

Can exercise trigger hyperthyroidism?

or have I just gone over on my meds.

I suspect it does take a while for the body to show signs of hyper so maybe this has been brewing for a couple of weeks and it's all just a coincidence.

Would love to know your thoughts.

Ps I'm still suffering with the pain from the exercise.....legs, muscles, arms....stupid!!!


10 Replies

  • I have just done the identical thing! I refused to take blood pressure pills from my GP and I said that I would reduce my BP by exercising and dieting. I went crazy on the exercise, I walked, road my bike, did the garden, for an hour a day, I absolutely over did it, but I was determined to get my BP down.

    I can't say that I became hyper but I absolutely wrecked my thigh muscles and knees. Some days I could hardly walk and didn't want to get out of bed - but of course, I did.

    I would be very interested if anyone knows the organic chemistry of what goes on when you exercise when you are on thyroid medication. I was thinking that maybe you could use up your T3 exercising (a bit like you use up your carbohydrates) and therefore go exhausted. Does anyone out there know?

  • Exercise actually uses up your T3 which in theory have the opposite effect. Could it be the endorphins you're not used to? I feel hyper/happy after exercise. It's one of the main reason I do it. Are you used to working out?

  • Sounds more like adrenal fatigue as I feel the same after exercise and I am NOT medicated.

    Or you are not healthy enough to exercise that way. Or maybe your t3 just goes low enough regardless of medication/not absorbing it well.

    Here is what I do. I start slowly, I warm up and never let my heart rate get too high because then you produce a lactic acids and that seems to build up much easily with hypo/hashi.

    When you have that anxiety after exercise , eat regularly to keep your blood sugar stable. I often feel nausea but I still eat. Don't drink coffee or tea.

    Massage your muscles to get rid of the lactic acids. The more it hurts the more it helps.

    When I over do anything the first sign is getting wired and tired, hard to sleep and waking up too early.

    If you haven't exercised for a while you must build up tolerance slowly and do things a bit differently.

    I don't think you go hyper, symptoms might be the same but as I feel the same and I am not medicated and most certainly not hyper.

  • I don't know the technical answer to this, but I have been keeping track of all my blood test results. Normally, I drive to the hospital or surgery for an early morning blood test, so I have it done before doing any significant exercise. Usually, my FT3 is at the bottom of the range, or below.

    However, last December, I walked for half an hour on my way to the hospital for the blood test, and my FT3 was around half way up the range. This was following a few weeks of cold weather and regular walks in icy outdoor temperatures, and I was felling generally tired. I conclude from this that it was probably the exercise that prompted a boost in conversion of T4 to T3. It may have been the cold weather, but my body temperature was low, so I think it was more likely to be the exercise.

    Also, I always feel better when I am active, so perhaps I need exercise in order to convert. Who knows????? There are lots of mysteries, and our bodies are all a little diferent. I believe that we might end up feeling over-medicated if we do something we don't normally do, that prompts a higher conversion rate than we normally have.

  • You have to be on an optimum of thyroid hormones if you exercise because T3 gets depleted. This is an excerpt:-

    My experience suggests that an increase in dose WILL help, but until your dose is optimal for you and the exercise you want to do, you will continue to need further increases.

  • I had the overtaxed adrenals mega stressed anxiety with adrenalised then a big crash by late afternoon, too much cortisone in total as I have 3 normal 1 high cortisone on the adrenals function test. I reduced the cortisone & took more adrenal support instead.

    One day I upped the T3 dose to 2xa day as a trial because the T3 makes me feel better somehow immediately I take it & had hyperthyroid symptoms with two doses,felt rather ill that day combined with the hydrocortisone side effects.

    So for three days now - I am feeling loads better on just one low dose of T3 & no hydrocortisone - more alert when I wake up & actually still have energy to function in the evenings. I am loads calmer with more real energy.

    Exercise maybe gave you a rush of feel good endorphins, I was going to the gym for gentle exercise to assimilate stress& emotions better than not doing. I find it helps stay balanced as long as I don't go mad at it.

    I used to be very tired & wired about to explode at any moment & waking up in night with doom & fear & chronic panic anxiety.

    I was get aching bones & muscles due to calcium&phosphorous & magnesium ratio imbalance.

    Did you still stretch out the next day after the gym?

    It takes less time for your body to process cortisone than it does T3 so I don't know if that maybe had something to do with it?

    It might depend too how soon you went to bed after exercising, I think they recommend at least an hour if not two unless it's gentle exercise

  • I have been a regular runner for a few years, but over the last year, if I really push myself and run quite fast I feel great immediately afterwards, but then cold and anxious with a racing heart later which means I can't sleep. I think it's because I have been undermedicated and my body can't cope, I certainly don't feel over. If you're not used to doing intense exercise it may take a couple of days for your body to recover and the anxiety etc to go. I read somewhere that if you haven't got enough thyroid hormones in circulation (and T3 is used when exercising), your body can produce adrenaline to compensate and keep your metabolic processes going - perhaps someone else might be able to comment as to how accurate that is but it's certainly how it feels to me. It helps me to remind myself that the anxiety has been caused by something physical and it will pass soon.

  • Hello mountaingoat,

    That's fantastically helpful. My anxiety was through the roof. In fact it was so bad that two days later I went and had bloods done to check my levels. My FT3 had dropped substantially. So I was definitely NOT hyper.

    It did feel as though I was pumped to the brim with adrenalin and as you say that is our compensatory hormone. "Our safety net" as my endo calls it.

    It's very very helpful to hear your experience as someone who exercises regularly. It all makes perfect sense.

    I am still raising my dosage so clearly I will have to take it easier.

    Many thanks x

  • Very glad to have helped, and to be honest it's kind of reassuring that it happens to others too although I wish it didn't happen to any of us! You did well to get your bloods done that quickly. Really hope you get better with the dose increase and find a level you feel well at soon x

  • This is interesting discussion. I have Hashi - I can't tolerate Levo unless I also take propranolol to block adrenalin (and reduce/regulate cortisol ?)

    perhaps propranolol dampens down or regulates HPA axis response?

    I also feel better after mild/gentle exercise, but like others here feel "wired and hyper" if I over-do it. My endo recommends regular exercise (walking especially) and to slowly improve my fitness

    I describe it as having "adrenalin led thyroid" - adrenalin steps in instead of thyroid. Is that due to sluggish pituitary or ......faulty thyroid?

    When first diagnosed (over 20 years ago) I went to GP with mixed symptoms - it was the alarming hyper symptoms (terrible palpitations) which first showed up after vigorous exercise that caused me to make first appointment - but in fact my underlying symptoms for many many years were of feeling very very cold, sluggish, dry skin etc. - but to me that was all "normal"

    My GP expected my initial thyroid results to be hyper - was surprised I was hypo (TSH 8) with extremely high antibodies

    Just taking Levo I became increasingly unwell. Terrible anxiety, palpitations, insomnia, also had very low blood pressure and not able to tolerate adding propranolol (lowers BP). Slow increase in Levo and then after couple of years able to add propranolol.

    Wasn't till added propranolol that I had significant improvement. Went from being virtually stuck in chair/bed to being able to cycle, walk, garden etc.

    Max Levo I can tolerate is 125mcg. (Tried higher dose but was terrible)

    I suspect that 125mcg is not really high enough if I was to be very active. Still have to pace myself, after 24 years - but this is best option that works for me.

    Have tried reducing propranolol - but I then have to pace even more carefully, and still slowly grind to halt.

    Tried in past adding T3 and changing to NDT - both much worse for me

You may also like...